Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 291, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Dec 18, 2024, 5:32 PM EST for Marion County, Schley County, Sumter County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2024, 5:32 PM EST (22:32 UTC)
- Expired
- Dec 18, 2024, 6:05 PM EST
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, GA, Schley County, GA, Sumter County, GA
The radar
The Robins AFB radar (KJGX), 103 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
923
WUUS52 KFFC 182232
SVRFFC
GAC197-249-261-182315-
/O.NEW.KFFC.SV.W.0291.241218T2232Z-241218T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
532 PM EST Wed Dec 18 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Marion County in west central Georgia...
Southern Schley County in west central Georgia...
Northwestern Sumter County in west central Georgia...
* Until 615 PM EST.
* At 532 PM EST, a severe thunderstorm was located over Friendship,
or 7 miles southwest of Ellaville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Americus, Ellaville, Andersonville, Friendship, Bumphead, New Era,
La Crosse, and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3213 8441 3213 8446 3215 8451 3224 8442
3223 8415 3221 8413 3219 8413 3219 8411
3213 8406 3205 8418
TIME...MOT...LOC 2232Z 276DEG 21KT 3218 8443
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
221
WWUS52 KFFC 182241
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
541 PM EST Wed Dec 18 2024
GAC197-182251-
/O.CAN.KFFC.SV.W.0291.000000T0000Z-241218T2315Z/
Marion GA-
541 PM EST Wed Dec 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3213 8441 3213 8443 3217 8443 3218 8442
3219 8442 3220 8443 3222 8439 3223 8415
3221 8413 3219 8413 3219 8411 3213 8406
3205 8418
TIME...MOT...LOC 2241Z 276DEG 21KT 3217 8437
$$
GAC249-261-182315-
/O.CON.KFFC.SV.W.0291.000000T0000Z-241218T2315Z/
Schley GA-Sumter GA-
541 PM EST Wed Dec 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SOUTHERN SCHLEY AND NORTHWESTERN SUMTER COUNTIES...
At 541 PM EST, a severe thunderstorm was located near Friendship, or
near Ellaville, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Americus, Andersonville, Friendship, Bumphead, New Era, La Crosse,
and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3213 8441 3213 8443 3217 8443 3218 8442
3219 8442 3220 8443 3222 8439 3223 8415
3221 8413 3219 8413 3219 8411 3213 8406
3205 8418
TIME...MOT...LOC 2241Z 276DEG 21KT 3217 8437
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$804
WWUS52 KFFC 182305
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
605 PM EST Wed Dec 18 2024
GAC249-261-182314-
/O.CAN.KFFC.SV.W.0291.000000T0000Z-241218T2315Z/
Schley GA-Sumter GA-
605 PM EST Wed Dec 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCHLEY AND
NORTHWESTERN SUMTER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
&&
LAT...LON 3213 8441 3213 8443 3217 8443 3218 8442
3219 8442 3220 8443 3222 8439 3223 8415
3221 8413 3219 8413 3219 8411 3213 8406
3205 8418
TIME...MOT...LOC 2302Z 276DEG 21KT 3216 8421
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 1:57 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 18, 1:57 PM EST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 157 PM EST Wed Dec 18 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Thursday) Issued at 156 PM EST Wed Dec 18 2024 Key Messages: -Front moving through the region today/tonight -Showers and possibly a thunderstorm possible this afternoon through the evening -Much colder air arrives through Friday and lingers through the weekend. Broken line of showers entering NW GA attm will continue to trek to the ESE through the day. Line is associated with a front strung out ahead of a positively tilted mid level trof swinging through the MS valley. With no real forcing associated with the trof or front, expecting a slow decrease in both coverage and intensity of any showers/storms with the front through the evening. Surface winds will switch around to the NW behind the line but given the orientation of the trof, winds aloft will remain out of the SW which will serve to slow the moisture scour thus clouds may hang in through Thu AM. Main dry push will occur through the morning on Thursday as the cooler and drier airmass filters in. Dewpoints will begin to drop overnight and through the day tomorrow as the upper trof sets up over the Great Lakes and arctic high shifts Southeast headed into the weekend. Thunderstorm risk is low given lack of any instability in addition to modest amounts of dry air above 850mb including a temp inversion at 850 to overcome. Can't rule out a stray Tstorm, mainly across NGA where theres a little more dynamics in play, but overall..not expecting much with the fropa. 30 && .LONG TERM... (Friday morning through next Tuesday) Issued at 156 PM EST Wed Dec 18 2024 A generally dry and seasonally cool few days is in store as a broad longwave trough sweeps across the eastern third of the U.S. By the middle of next week (around Christmas Day), models in pretty good agreement bringing in the next chance for rainfall as a split-flow jet sends some southern stream energy and moisture across the area. Temperatures will moderate somewhat by Tuesday into Wednesday, ahead of this system. Temperatures over the weekend into the first part of next week will be chilly but not unusual for late December. Expect general highs in the 40s to lower 50s (area-wide) with lows in the 20s to lower 30s -- about 5-10F degrees below normal. DJN.83 && .AVIATION... (18Z TAFS) Issued at 104 PM EST Wed Dec 18 2024 Finally burned off the ground fog once the low level inversion broke. Cold front approaching the area during the day today and expect a broken line of showers to accompany it. Best timing for showers in metro sites is 20-24z with a peak in the 22-23z timeframe. Very low end thunder chances..too low to put in the taf, but they are non-zero and cannot be ruled out..particularly along or just ahead of the line. Winds shift to the NW once the line passes but the deeper cold air will lag until early Friday..thus we could see some low clouds return to the region 10-12z timeframe in the AM...confidence is low to medium on them but don't expect anything below 007 or so for ATL. Drier air starts to work in during the day tomorrow leading to mainly VFR conditions. //ATL Confidence...18Z Update... Medium on cigs and VCSH High all other elements. 30 && .PRELIMINARY POINT TEMPS/POPS... Athens 45 60 40 56 / 20 0 10 0 Atlanta 43 59 39 55 / 20 0 0 0 Blairsville 38 56 33 50 / 40 0 0 0 Cartersville 40 56 34 54 / 30 0 0 0 Columbus 48 64 40 61 / 20 0 0 0 Gainesville 44 59 40 54 / 20 0 0 0 Macon 49 65 40 61 / 30 0 0 0 Rome 40 55 33 52 / 40 0 0 0 Peachtree City 42 60 35 57 / 30 0 0 0 Vidalia 57 71 48 64 / 30 10 10 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...30 LONG TERM....DJN.83 AVIATION...30
Hazardous weather outlook, Dec 18, 11:52 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1152 AM EST Wed Dec 18 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191045- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1152 AM EST Wed Dec 18 2024 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...This afternoon and Tonight... Low clouds and patchy fog will persist through early this afternoon, otherwise a broken line of showers and isolated thunderstorms will move across mainly northwest and west-central Georgia later this afternoon into this evening. The line of showers will gradually fall apart as it moves southeast with only a few spotty showers lingering south and east of I-85 after sunset this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability for widespread hazardous weather is low through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Dec 18, 2:11 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Wed Dec 18 2024
GAZ004-005-181945-
Whitfield GA-Murray GA-
211 PM EST Wed Dec 18 2024
...Strong thunderstorms will impact portions of north central Murray
and northeastern Whitfield Counties through 245 PM EST...
At 210 PM EST, a line of strong thunderstorms was along a line
extending from near Flint Springs to Varnell, and moving east at 30
mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Varnell, Tennga, Beaverdale, Sumac, Cisco, Gregory, and Crandall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3486 8469 3490 8496 3499 8492 3499 8462
TIME...MOT...LOC 1910Z 271DEG 26KT 3503 8486 3490 8494
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 2:35 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
235 PM EST Wed Dec 18 2024
GAZ005-006-182000-
Murray GA-Fannin GA-
235 PM EST Wed Dec 18 2024
...Strong thunderstorms will impact portions of northeastern Murray
and northwestern Fannin Counties through 300 PM EST...
At 234 PM EST, a line of strong thunderstorms was along a line
extending from near Conasauga to Crandall, and moving east at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Higdon, Conasauga Lake, Colwell, Cohutta Wilderness, and Jones Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8438 3485 8444 3485 8462 3487 8472
3499 8467
TIME...MOT...LOC 1934Z 276DEG 24KT 3501 8467 3489 8472
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 3:56 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
356 PM EST Wed Dec 18 2024
GAZ090-102-182130-
Chattahoochee GA-Stewart GA-
356 PM EST Wed Dec 18 2024
...A strong thunderstorm will impact portions of southern
Chattahoochee and northeastern Stewart Counties through 430 PM EST...
At 356 PM EST, a strong thunderstorm was near Jamestown/South Fort
Moore, or 7 miles southwest of Cusseta, moving east at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cusseta, Christopher, Jamestown/South Fort Moore, Renfroe, and Manta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3222 8495 3222 8492 3223 8492 3224 8491
3225 8492 3225 8491 3226 8490 3226 8489
3230 8493 3234 8470 3218 8471
TIME...MOT...LOC 2056Z 269DEG 16KT 3226 8489
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 18, 4:52 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
452 PM EST Wed Dec 18 2024
GAZ091-103-182215-
Marion GA-Webster GA-
452 PM EST Wed Dec 18 2024
...A strong thunderstorm will impact portions of southern Marion and
northwestern Webster Counties through 515 PM EST...
At 451 PM EST, a strong thunderstorm was near Zellobee, or 7 miles
southwest of Buena Vista, moving east at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Draneville and Church Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3219 8464 3222 8464 3226 8463 3229 8445
3223 8442 3223 8443 3221 8443 3214 8448
TIME...MOT...LOC 2151Z 275DEG 16KT 3224 8461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 5:20 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
520 PM EST Wed Dec 18 2024
GAZ091-092-103-104-182245-
Schley GA-Sumter GA-Marion GA-Webster GA-
520 PM EST Wed Dec 18 2024
...Strong thunderstorms will impact portions of southeastern Marion,
northern Webster, southern Schley and northwestern Sumter Counties
through 545 PM EST...
At 520 PM EST, a line of strong thunderstorms was along a line
extending from near Draneville to Seminole, and moving east at 15
mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Ellaville, Church Hill, Friendship, and Draneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3211 8464 3215 8464 3224 8445 3223 8419
3214 8431 3208 8448
TIME...MOT...LOC 2220Z 285DEG 14KT 3221 8444 3215 8461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Dec 18, 5:25 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
525 PM EST Wed Dec 18 2024
GAZ024-182300-
Banks GA-
525 PM EST Wed Dec 18 2024
...Strong thunderstorms will impact portions of Banks County through
600 PM EST...
At 525 PM EST, a line of strong thunderstorms was along a line
extending from Raoul to near Hollingsworth to near Gillsville, and
moving east at 40 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Homer, Hollingsworth, and Pinefield Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3446 8340 3442 8338 3432 8339 3428 8336
3433 8363 3439 8361 3444 8361 3445 8359
3447 8357 3449 8349
TIME...MOT...LOC 2225Z 272DEG 33KT 3446 8359 3439 8355 3432 8360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 3:06 AM EST | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 8 hr |
| Dec 18, 1:03 PM EST | Special Weather Statement | FFC | Dade | 27 min |
| Dec 18, 2:11 PM EST | Special Weather Statement | FFC | Murray | 34 min |
| Dec 18, 3:56 PM EST | Special Weather Statement | FFC | Chattahoochee | 34 min |
| Dec 18, 4:17 PM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart, Webster | 43 min |
| Dec 18, 4:52 PM EST | Special Weather Statement | FFC | Marion | 23 min |
| Dec 18, 5:20 PM EST | Special Weather Statement | FFC | Schley | 25 min |
| Dec 18, 5:25 PM EST | Special Weather Statement | FFC | Banks | 35 min |
| Dec 18, 6:04 PM EST | Special Weather Statement | FFC | Sumter | 26 min |
| Dec 18, 6:28 PM EST | Special Weather Statement | FFC | Madison | 17 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.